Tall Man lettering and potential prescription errors: a time series analysis of 42 children's hospitals in the USA over 9 years.
Even in the era of electronic prescribing, look-alike and sound-alike drug names remain a safety vulnerability. In 2007, the Food and Drug Administration adopted Tall Man lettering, in which specific letters in drug names are printed in capital letters to avoid being mistaken for a look-alike or sound-alike medication (e.g., DOPamine; DOBUTamine). Despite widespread use of Tall Man lettering, it is unclear whether this strategy reduces errors. In this interrupted time series analysis, investigators pre-specified 12 look-alike, sound-alike drug errors in pediatric medication use and examined whether the frequency of these errors changed after Tall Man lettering was introduced. Although such errors were rare to begin with, they found no reduction after implementation of Tall Man lettering. This finding suggests that other interventions should be explored to avoid look-alike and sound-alike drug errors. This research also demonstrates the importance of evaluating safety interventions, which may have minimal impact despite face validity.